Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Started taking a potent blood builder. Noticed swollen and sore throat. Could this be due to iron 520 mg?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9086 Questions
Hi, I started taking a potent blood builder from whole food a few months ago. I have had a swollen feeling atvthecsides of my throat and an 'off and on' sore throat for 2 months. I'm not on any medication. Could the iron 520 mg be the cause of this? Also I have gained 5 pounds!
Posted Fri, 23 Nov 2012 in Medicines and Side Effects
Answered by Dr. Praveen Tayal 7 hours later
Thanks for posting your query.
The body builder supplement that you are taking with high dose of iron therapy is not likely to cause the irritation in the throat.
An allergic reaction is a more likely cause. There are some general measures that can help you in reducing the problem-
1. Avoid dust, excessive humidity, sudden change in temperatures and any known allergen.
2.Start antiallergics in combination with antiinflammatory agent like montelukast. You can get these prescribed from your physician
3. Use XXXXXXX warm water for drinking.
4. Take steam inhalation twice daily - Take hot water in a vessel, put eucalyptus oil in it and inhale it by covering with a blanket. See to it that fans/AC are not on during this and after some time also i.e. around 10-15 minutes.
5. Avoid all irritants like perfumes, soot, etc.
6. Doing warm saline gargles will also be helpful.
I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Praveen Tayal.
Above answer was peer-reviewed by
Follow-up: Started taking a potent blood builder. Noticed swollen and sore throat. Could this be due to iron 520 mg? 38 hours later
Thank you for your reply and all you suggestions. I looked at the other ingredients, 60mg of vitamin C, 40mg of folate and 6mg of B12.... so nothing suspicious there. However I decided to discontinue the supplement for a week and see if anything changes. The discomfort it also up the sides of my neck ( and hurts a bit if I press the sides of my throat. Also I have a feeling that my throat feels a bit closed up which makes me want to 'swallow'. If these symptoms don't go away, I'll go and see my GP in a couple of weeks. By the way I am not a smoker!
Thanks for your opinion.
I was concerned that this my have something to do with my thyroid.
Answered by Dr. Praveen Tayal 10 minutes later
Thanks for writing again.
The sore throat like feeling and pain on the sides of the throat is not likely to be due to thyroid problem as it is more often associated with pain or neck swelling during swallowing. You can wait for a week and then consult your physician for a physical examination in case the symptoms are persistent.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor